Every problem in the chapter beside the book’s answer, a chapter at a time as you scroll.

Chapter 17: Antidysrhythmic Drugs

12 problems · 0 figures

Case Study 17.3.1 §17.3 source ↗

Read the following clinical scenario to answer the questions that follow.

Mike Smith is a 73-year-old client who presents to the emergency department with symptoms of a racing heart. The nurse checks his ECG and notices no discernable P waves and narrow QRS (ventricular depolarization) complexes.

History
This client has a past medical history of type 2 diabetes and hypercholesterolemia.

Current Medications
Omeprazole 20 mg daily

Based on the information above, the nurse anticipates which diagnosis by the health care provider?
  1. a.
    Ventricular fibrillation
  2. b.
    Ventricular tachycardia
  3. c.
    Atrial fibrillation with rapid ventricular response
  4. d.
    Torsade de pointes
Table 17.6 in the book ↗
Vital Signs Physical Examination
Temperature: 98.4°F

• Head, eyes, ears, nose, throat (HEENT): Within normal limits

• Cardiovascular: No jugular vein distention; no peripheral edema noted; S1, S2 noted, irregularly regular heart rhythm

• Respiratory: Within normal limits

• Gastrointestinal: Abdomen soft, nontender, nondistended

• Genitourinary: Reports normal urine output

• Neurological: Within normal limits

• Integumentary: No wounds noted; skin appropriate for age

Blood pressure: 100/72 mm Hg
Heart rate: 132 beats/min
Respiratory rate: 17 breaths/min
Oxygen saturation: 99% on room air
Height: 5'10"
Weight: 202 lb

Answer

C. Atrial fibrillation with rapid ventricular response
Based on the ECG data (no discernable P waves and narrow QRS complexes) and heart rate (greater than 100 beats per minute), the client has atrial fibrillation with rapid ventricular response.

Case Study 17.3.2 §17.3 source ↗

Read the following clinical scenario to answer the questions that follow.

Mike Smith is a 73-year-old client who presents to the emergency department with symptoms of a racing heart. The nurse checks his ECG and notices no discernable P waves and narrow QRS (ventricular depolarization) complexes.

History
This client has a past medical history of type 2 diabetes and hypercholesterolemia.

Current Medications
Omeprazole 20 mg daily

Which medication may be given to treat the client’s diagnosis?
  1. a.
    Procainamide
  2. b.
    Mexiletine
  3. c.
    Lidocaine
  4. d.
    Metoprolol
Table 17.6 in the book ↗
Vital Signs Physical Examination
Temperature: 98.4°F

• Head, eyes, ears, nose, throat (HEENT): Within normal limits

• Cardiovascular: No jugular vein distention; no peripheral edema noted; S1, S2 noted, irregularly regular heart rhythm

• Respiratory: Within normal limits

• Gastrointestinal: Abdomen soft, nontender, nondistended

• Genitourinary: Reports normal urine output

• Neurological: Within normal limits

• Integumentary: No wounds noted; skin appropriate for age

Blood pressure: 100/72 mm Hg
Heart rate: 132 beats/min
Respiratory rate: 17 breaths/min
Oxygen saturation: 99% on room air
Height: 5'10"
Weight: 202 lb

Answer

D. Metoprolol
Beta-adrenergic blockers such as metoprolol are an option for treating atrial fibrillation with rapid ventricular response.

17-1 §17.RQ source ↗

A client accidentally took double their dose of metoprolol when confused about the directions. The nurse expects which of the following to occur?
  1. a.
    The client will experience tachycardia.
  2. b.
    The client will experience a long QT interval.
  3. c.
    The client will experience bradycardia.
  4. d.
    The client will experience torsade de pointes.

Answer

C. The client will experience bradycardia.
Metoprolol is a beta-adrenergic blocker that slows the heart rate. If a client takes too much metoprolol, they may experience bradycardia.

17-2 §17.RQ source ↗

A nurse has an order to administer verapamil to a client with atrial fibrillation. The client has a past medical history of hyperlipidemia, type 2 diabetes, myasthenia gravis, and congestive heart failure. Which disease state may be exacerbated by administration of verapamil?
  1. a.
    Hyperlipidemia
  2. b.
    Myasthenia gravis
  3. c.
    Congestive heart failure
  4. d.
    Type 2 diabetes

Answer

C. Congestive heart failure
Verapamil is a nondihydropyridine calcium channel blocker. It can decrease cardiac contractility, which can exacerbate congestive heart failure.

17-3 §17.RQ source ↗

A nurse is creating a monitoring protocol for drugs that require special monitoring of the QT interval. Which drug will be included?
  1. a.
    Lidocaine
  2. b.
    Procainamide
  3. c.
    Mexiletine
  4. d.
    Flecainide

Answer

B. Procainamide
Procainamide is a sodium channel blocker antidysrhythmic drug, but it also has activity as a potassium channel blocker. Potassium blocker drugs require monitoring of the QT interval.

17-4 §17.RQ source ↗

A nurse provided education to a client who will be taking quinidine long term. Which response from the client indicates the teaching was effective?
  1. a.
    “I should start taking a laxative to prevent the most common side effect, constipation.”
  2. b.
    “Quinine is another name for quinidine and may be on my prescription bottle.”
  3. c.
    “I should drink grapefruit juice to ensure my vitamin levels are adequate.”
  4. d.
    “If I experience excessive diarrhea, I should alert my provider.”

Answer

D. “If I experience excessive diarrhea, I should alert my provider.”
Quinidine is associated with a high incidence of diarrhea. Because diarrhea can cause electrolyte abnormalities, excessive diarrhea should be reported to the health care provider.

17-5 §17.RQ source ↗

Which of the following is an adverse effect of metoprolol?
  1. a.
    Torsade de pointes
  2. b.
    Fatigue
  3. c.
    Tachycardia
  4. d.
    Edema

Answer

B. Fatigue
Metoprolol is a beta-adrenergic blocker. Beta-adrenergic blockers can cause fatigue.

17-6 §17.RQ source ↗

Which arrhythmia is associated with potassium channel blockers?
  1. a.
    Torsade de pointes
  2. b.
    Sinus tachycardia
  3. c.
    Supraventricular tachycardia
  4. d.
    Atrioventricular block

Answer

A. Torsade de pointes
Potassium channel blockers slow repolarization and are associated with torsade de pointes, a serious ventricular dysrhythmia.

17-7 §17.RQ source ↗

A client is admitted to the emergency department with symptoms of dizziness and hypotension after returning from a beach vacation. The nurse notices a bluish-gray color to their skin. Which medication does the nurse suspect the client takes?
  1. a.
    Diltiazem
  2. b.
    Amiodarone
  3. c.
    Flecainide
  4. d.
    Dofetilide

Answer

B. Amiodarone
Amiodarone can cause photosensitivity resulting in a bluish-gray color of sun-exposed skin.

17-8 §17.RQ source ↗

A client is discussing chronic medication options to treat their atrial fibrillation with rapid ventricular response. The client prefers to avoid hospitalization overnight for initiation. Which of the following medications would be the best option?
  1. a.
    Dofetilide
  2. b.
    Metoprolol tartrate
  3. c.
    Sotalol
  4. d.
    Mexiletine

Answer

B. Metoprolol tartrate
Metoprolol tartrate does not require inpatient initiation. Dofetilide and sotalol require inpatient initiation. Mexiletine is used for ventricular arrhythmias.

17-9 §17.RQ source ↗

Which antidysrhythmic medication would increase the risk for statin-related adverse effects in a client who takes simvastatin?
  1. a.
    Dofetilide
  2. b.
    Metoprolol
  3. c.
    Diltiazem
  4. d.
    Mexiletine

Answer

C. Diltiazem
Diltiazem and verapamil have FDA warnings concerning interactions with simvastatin. Diltiazem and verapamil inhibit the metabolism of simvastatin, increasing simvastatin plasma levels and the risk for adverse effects.

17-10 §17.RQ source ↗

An 85-year-old client takes digoxin for atrial fibrillation and is admitted to the hospital with acute kidney injury. What signs and symptoms does the nurse expect the client to be experiencing?
  1. a.
    Stomach upset, vision changes, confusion
  2. b.
    Constipation, photosensitivity, confusion
  3. c.
    Vision changes, QT interval prolongation, photosensitivity
  4. d.
    Hyperthyroidism, stomach upset, muscle pain

Answer

A. Stomach upset, vision changes, confusion
Because digoxin is eliminated by the kidneys, acute kidney injury puts the client at risk for digoxin toxicity. Some symptoms of digoxin toxicity are stomach upset, visual changes, and confusion.

Loading chapter 18…

Problems and answers are adapted from Pharmacology for Nurses by Tina Barbour-Taylor, Leah Mueller (Sabato), Donna Paris and Dorie Weaver, OpenStax, and are used under the CC BY-NC-SA 4.0 licence. Access for free at https://openstax.org/books/pharmacology/pages/1-introduction. Illustrations: Copyright Rice University, OpenStax, under CC BY-NC-SA 4.0 license. This adaptation is released under the same licence, is non-commercial, and is neither affiliated with nor endorsed by OpenStax or Rice University.